Advertisement

Maximum Principles at Infinity and the Ahlfors-Khas’minskii Duality: An Overview

  • Luciano MariEmail author
  • Leandro F. Pessoa
Chapter
Part of the Springer INdAM Series book series (SINDAMS, volume 33)

Abstract

This note is meant to introduce the reader to a duality principle for nonlinear equations recently discovered in Valtorta (Reverse Khas’minskii condition. Math Z 270(1):65–177, 2011), Mari and Valtorta (Trans Am Math Soc 365(9):4699–4727, 2013), and Mari and Pessoa (Commun Anal Geom, to appear). Motivations come from the desire to give a unifying potential-theoretic framework for various maximum principles at infinity appearing in the literature (Ekeland, Omori-Yau, Pigola-Rigoli-Setti), as well as to describe their interplay with properties coming from stochastic analysis on manifolds. The duality involves an appropriate version of these principles formulated for viscosity subsolutions of fully nonlinear inequalities, called the Ahlfors property, and the existence of suitable exhaustion functions called Khas’minskii potentials. Applications, also involving the geometry of submanifolds, will be discussed in the last sections. We conclude by investigating the stability of these maximum principles when we remove polar sets.

Keywords

Potential theory Liouville theorem Omori-Yau Maximum principles Stochastic completeness Martingale Completeness Ekeland Brownian motion 

2010 Mathematics Subject Classification

Primary 31C12 35B50; Secondary 35B53 58J65 58J05 53C42 

Notes

Acknowledgements

This work was completed when the second author was visiting the Abdus Salam International Center for Theoretical Physics (ICTP), Italy. He is grateful for the warm hospitality and for financial support. The authors would also like to thank the organizing and local committees of the INdAM workshop “Contemporary Research in elliptic PDEs and related topics” (Bari, May 30/31, 2017) for the friendly and pleasant environment.

The first author “Luciano Mari” is supported by the grants SNS17_B_MARI and SNS_RB_MARI of the Scuola Normale Superiore.

The second author “Leandro F. Pessoa” was partially supported by CNPq-Brazil.

References

  1. 1.
    L.V. Ahlfors, An extension of Schwarz’s lemma. Trans. Am. Math. Soc. 43, 359–364 (1938)MathSciNetzbMATHGoogle Scholar
  2. 2.
    L.V. Ahlfors, L. Sario, Riemann Surfaces. Princeton Mathematical Series, vol. 26 (Princeton University Press, Princeton, 1960)Google Scholar
  3. 3.
    L.J. Alías, G.P. Bessa, M. Dajczer, The mean curvature of cylindrically bounded submanifolds. Math. Ann. 345(2), 367–376 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    L.J. Alías, P. Mastrolia, M. Rigoli, Maximum Principles and Geometric Applications. Springer Monographs in Mathematics (Springer, Cham, 2016), xvii+570 pp.Google Scholar
  5. 5.
    L.J. Alías, J. Miranda, M. Rigoli, A new open form of the weak maximum principle and geometric applications. Commun. Anal. Geom. 24(1), 1–43 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    G. Aronsson, Extension of functions satisfying Lipschitz conditions. Ark. Mat. 6, 551–561 (1967)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    C. Bär, F. Pfäffle, Wiener measures on Riemannian manifolds and the Feynman-Kac formula. Mat. Contemp. 40, 37–90 (2011)MathSciNetzbMATHGoogle Scholar
  8. 8.
    M. Bardi, F. Da Lio, On the strong maximum principle for fully nonlinear degenerate elliptic equations. Arch. Math. (Basel) 73, 276–285 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    G.P. Bessa, B.P. Lima, L.F. Pessoa, Curvature estimates for properly immersed ϕh-bounded submanifolds. Ann. Mat. Pura Appl. 194(1), 109–130 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    B. Bianchini, L. Mari, P. Pucci, M. Rigoli, On the interplay among maximum principles, compact support principles and Keller-Osserman conditions on manifolds (2018). Available at arXiv:1801.02102Google Scholar
  11. 11.
    A. Borbely, A remark on the Omori-Yau maximum principle. Kuwait J. Sci. Eng. 39(2A), 45–56 (2012)MathSciNetGoogle Scholar
  12. 12.
    A. Borbely, Stochastic completeness and the Omori-Yau maximum principle. J. Geom. Anal. (2017). https://doi.org/10.1007/s12220-017-9802-7
  13. 13.
    L. Caffarelli, X. Cabre, Fully Nonlinear Elliptic Equations. Colloquium Publications, vol. 43 (American Mathematical Society, Providence, 1995)Google Scholar
  14. 14.
    S.Y. Cheng, S.T. Yau, Differential equations on Riemannian manifolds and their geometric applications. Commun. Pure Appl. Math. 28(3), 333–354 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    S.Y. Cheng, S.T. Yau, Maximal space-like hypersurfaces in the Lorentz-Minkowski spaces. Ann. Math. (2) 104(3), 407–419 (1976)Google Scholar
  16. 16.
    P. Collin, R. Kusner, W.H. Meeks III, H. Rosenberg, The topology, geometry and conformal structure of properly embedded minimal surfaces. J. Differ. Geom. 67(2), 377–393 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    M.G. Crandall, A visit with the -Laplace equation, in Calculus of Variations and Nonlinear Partial Differential Equations. Lecture Notes in Mathematics, vol. 1927 (Springer, Berlin, 2008), pp. 75–122Google Scholar
  18. 18.
    M.G. Crandall, H. Ishii, P.L. Lions, User’s guide to viscosity solutions of second-order partial differential equations. Bull. Am. Math. Soc. 27, 1–67 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    M.G. Crandall, L.C. Evans, R.F. Gariepy, Optimal Lipschitz extensions and the infinity Laplacian. Calc. Var. P.D.E. 13(2), 123–139 (2001)Google Scholar
  20. 20.
    M.P. Do Carmo, Riemannian Geometry. Mathematics: Theory and Applications (Birkäuser Boston Inc., Boston, 1992)Google Scholar
  21. 21.
    J. Dodziuk, Maximum principle for parabolic inequalities and the heat flow on open manifolds. Indiana Univ. Math. J. 32(5), 703–716 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    D.M. Duc, J. Eells, Regularity of exponentially harmonic functions. Int. J. Math. 2, 395–408 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    I. Ekeland, On the variational principle. J. Math. Anal. Appl. 47, 324–353 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    M. Emery, Stochastic Calculus in Manifolds. Universitext (Springer, Berlin, 1989)zbMATHCrossRefGoogle Scholar
  25. 25.
    F. Fontenele, F. Xavier, Good shadows, dynamics and convex hulls of complete submanifolds. Asian J. Math. 15(1), 9–31 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    L. Gärding, An inequality for hyperbolic polynomials. J. Math. Mech. 8, 957–965 (1959)MathSciNetzbMATHGoogle Scholar
  27. 27.
    R.E. Greene, H. Wu, C approximation of convex, subharmonic, and plurisubharmonic functions. Ann. Sci. Ec. Norm. Sup. 4e serie t.12, 47–84 (1979)Google Scholar
  28. 28.
    A. Grigor’yan, Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds. Bull. Am. Math. Soc. 36, 135–249 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    F.R. Harvey, H.B. Lawson Jr., Dirichlet duality and the non-linear Dirichlet problem. Commun. Pure Appl. Math. 62, 396–443 (2009)zbMATHCrossRefGoogle Scholar
  30. 30.
    F.R. Harvey, H.B. Lawson Jr., Dirichlet duality and the nonlinear Dirichlet problem on Riemannian manifolds. J. Differ. Geom. 88, 395–482 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    F.R. Harvey, H.B. Lawson Jr., Geometric plurisubharmonicity and convexity: an introduction. Adv. Math. 230(4–6), 2428–2456 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    F.R. Harvey, H.B. Lawson Jr., Existence, uniqueness and removable singularities for nonlinear partial differential equations in geometry, in Surveys in Differential Geometry 2013, vol. 18, ed. by H.D. Cao, S.T. Yau (International Press, Somerville, 2013), pp. 102–156Google Scholar
  33. 33.
    F.R. Harvey, H.B. Lawson Jr., Gärding’s theory of hyperbolic polynomials. Commun. Pure Appl. Math. 66(7), 1102–1128 (2013)zbMATHCrossRefGoogle Scholar
  34. 34.
    F.R. Harvey, H.B. Lawson Jr., Removable singularities for nonlinear subequations. Indiana Univ. Math. J. 63(5), 1525–1552 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    F.R. Harvey, H.B. Lawson Jr., Characterizing the strong maximum principle for constant coefficient subequations. Rend. Mat. Appl. (7) 37(1–2), 63–104 (2016)Google Scholar
  36. 36.
    I. Holopainen, Nonlinear potential theory and quasiregular mappings on Riemannian manifolds. Ann. Acad. Sci. Fenn. Ser. A I Math. Dissertationes 74, 45 pp. (1990)Google Scholar
  37. 37.
    D. Impera, S. Pigola, A.G. Setti, Potential theory for manifolds with boundary and applications to controlled mean curvature graphs. J. Reine Angew. Math. 733, 121–159 (2017)MathSciNetzbMATHGoogle Scholar
  38. 38.
    R. Jensen, Uniqueness of Lipschitz extensions: minimizing the sup norm of the gradient. Arch. Ration. Mech. Anal. 123(1), 51–74 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    P. Juutinen, Absolutely minimizing Lipschitz extensions on a metric space. Ann. Acad. Sci. Fenn. Math. 27(1), 57–67 (2002)MathSciNetzbMATHGoogle Scholar
  40. 40.
    L. Karp, Differential inequalities on complete Riemannian manifolds and applications. Math. Ann. 272(4), 449–459 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    B. Kawohl, N. Kutev, Strong maximum principle for semicontinuous viscosity solutions of nonlinear partial differential equations. Arch. Math. (Basel) 70(6), 470–478 (1998)Google Scholar
  42. 42.
    R.Z. Khas’minskii, Ergodic properties of recurrent diffusion processes and stabilization of the solution of the Cauchy problem for parabolic equations. Teor. Verojatnost. i Primenen., Akademija Nauk SSSR. Teorija Verojatnosteı̆ i ee Primenenija 5, 196–214 (1960)Google Scholar
  43. 43.
    N.V. Krylov, On the general notion of fully nonlinear second-order elliptic equations. Trans. Am. Math. Soc. 347(3), 857–895 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Z. Kuramochi, Mass distribution on the ideal boundaries of abstract Riemann surfaces I. Osaka Math. J. 8, 119–137 (1956)MathSciNetzbMATHGoogle Scholar
  45. 45.
    P. Li, Harmonic functions and applications to complete manifolds. XIV Escola de Geometria Diferencial: Em homenagem a Shiing-Shen Chern (2006)Google Scholar
  46. 46.
    P. Li, L.-F. Tam, Harmonic functions and the structure of complete manifolds. J. Differ. Geom. 35, 359–383 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    M. Magliaro, L. Mari, M. Rigoli, On a paper of Berestycki-Hamel-Rossi and its relations to the weak maximum principle at infinity, with applications. Rev. Mat. Iberoam. 34, 915–936 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    L. Mari, L.F. Pessoa, Duality between Ahlfors-Liouville and Khas’minskii properties for non-linear equations. Commun. Anal. Geom. (to appear)Google Scholar
  49. 49.
    L. Mari, M. Rigoli, Maps from Riemannian manifolds into non-degenerate Euclidean cones. Rev. Mat. Iberoam. 26(3), 1057–1074 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    L. Mari, D. Valtorta, On the equivalence of stochastic completeness, Liouville and Khas’minskii condition in linear and nonlinear setting. Trans. Am. Math. Soc. 365(9), 4699–4727 (2013)zbMATHGoogle Scholar
  51. 51.
    L. Mazet, A general halfspace theorem for constant mean curvature surfaces. Am. J. Math. 135(3), 801–834 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  52. 52.
    W.H. Meeks III, H. Rosenberg, Maximum principles at infinity. J. Differ. Geom. 79(1), 141–165 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    M. Nakai, On Evans potential. Proc. Jpn. Acad. 38, 624–629 (1962)MathSciNetzbMATHCrossRefGoogle Scholar
  54. 54.
    M. Nakai, L. Sario, Classification Theory of Riemann Surfaces (Springer, Berlin, 1970)zbMATHGoogle Scholar
  55. 55.
    H. Omori, Isometric immersions of Riemannian manifolds. J. Math. Soc. Jpn. 19, 205–214 (1967)MathSciNetzbMATHCrossRefGoogle Scholar
  56. 56.
    S. Pigola, A.G. Setti, Global Divergence Theorems in Nonlinear PDEs and Geometry. Ensaios Matemáticos [Mathematical Surveys], vol. 26 (Sociedade Brasileira de Matemática, Rio de Janeiro, 2014), ii+77 pp.Google Scholar
  57. 57.
    S. Pigola, M. Rigoli, A.G. Setti, A remark on the maximum principle and stochastic completeness. Proc. Am. Math. Soc. 131(4), 1283–1288 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  58. 58.
    S. Pigola, M. Rigoli, A.G. Setti, Maximum principles on Riemannian manifolds and applications. Mem. Am. Math. Soc. 174(822) (2005)Google Scholar
  59. 59.
    S. Pigola, M. Rigoli, A.G. Setti, Some non-linear function theoretic properties of Riemannian manifolds. Rev. Mat. Iberoam. 22(3), 801–831 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  60. 60.
    S. Pigola, M. Rigoli, A.G. Setti, Maximum principles at infinity on Riemannian manifolds: an overview. Mat. Contemp. 31, 81–128 (2006). Workshop on Differential Geometry (Portuguese)Google Scholar
  61. 61.
    S. Pigola, M. Rigoli, A.G. Setti, Vanishing and Finiteness Results in Geometric Analysis. A Generalization of the Böchner Technique. Progress in Mathematics, vol. 266 (Birkäuser, Boston, 2008)Google Scholar
  62. 62.
    S. Pigola, M. Rigoli, A.G. Setti, Aspects of potential theory on manifolds, linear and non-linear. Milan J. Math. 76, 229–256 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  63. 63.
    P. Pucci, J. Serrin, The Maximum Principle. Progress in Nonlinear Differential Equations and Their Applications, vol. 73 (Birkhäuser Verlag, Basel, 2007), p. x+235Google Scholar
  64. 64.
    P. Pucci, M. Rigoli, J. Serrin, Qualitative properties for solutions of singular elliptic inequalities on complete manifolds. J. Differ. Equ. 234(2), 507–543 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  65. 65.
    J.P. Sha, p-Convex riemannian manifolds. Invent. Math. 83, 437–447 (1986)Google Scholar
  66. 66.
    D.W. Stroock, S.R.S. Varadhan, Multidimensional Diffusion Processes. Reprint of the 1997 edition. Classics in Mathematics (Springer, Berlin, 2006), xii+338 pp.Google Scholar
  67. 67.
    F. Sullivan, A characterization of complete metric spaces. Proc. Am. Math. Soc. 83(2), 345–346 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  68. 68.
    C.-J. Sung, L.-F. Tam, J. Wang, Spaces of harmonic functions. J. Lond. Math. Soc. 61(3), 789–806 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  69. 69.
    M. Troyanov, Parabolicity of manifolds. Sib. Adv. Math. 9(4), 125–150 (1999)MathSciNetzbMATHGoogle Scholar
  70. 70.
    D. Valtorta, Potenziali di Evans su varietá paraboliche (2009). Available at arXiv:1101.2618Google Scholar
  71. 71.
    D. Valtorta, Reverse Khas’minskii condition. Math. Z. 270(1), 65–177 (2011)MathSciNetzbMATHGoogle Scholar
  72. 72.
    J.D. Weston, A characterization of metric completeness. Proc. Am. Math. Soc. 64(1), 186–188 (1977)MathSciNetzbMATHGoogle Scholar
  73. 73.
    H. Wu, Manifolds of partially positive curvature. Indiana Univ. Math. J. 36(3), 525–548 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  74. 74.
    S.T. Yau, Harmonic functions on complete Riemannian manifolds. Commun. Pure Appl. Math. 28, 201–228 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  75. 75.
    S.T. Yau, A general Schwarz lemma for Kähler manifolds. Am. J. Math. 100(1), 197–203 (1978)zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Dipartimento di MatematicaScuola Normale SuperiorePisaItaly
  2. 2.Departamento de MatemáticaUniversidade Federal do Piauí-UFPITeresinaBrazil

Personalised recommendations